Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 36, NWS Flagstaff, AZ

August 21, 2012Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 21, 2012, 1:51 PM MST for Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2012, 1:51 PM MST (20:51 UTC)
Expired
Aug 21, 2012, 2:15 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 126 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WUUS55 KFGZ 212051
SVRFGZ
AZC025-212115-
/O.NEW.KFGZ.SV.W.0036.120821T2051Z-120821T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
151 PM MST TUE AUG 21 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 215 PM MST

* AT 149 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR IRON SPRINGS...OR 9 MILES NORTHWEST OF PRESCOTT...AND MOVING
  NORTHEAST AT 5 MPH.

* STRONG WIND GUSTS COULD AFFECT PORTIONS OF WILLIAMSON VALLEY. THE  
  SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL        
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL
WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.

&&

LAT...LON 3477 11256 3466 11243 3455 11259 3463 11270
TIME...MOT...LOC 2050Z 223DEG 3KT 3463 11259

$$
1 follow-up statement
559 
WWUS55 KFGZ 212109
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
209 PM MST TUE AUG 21 2012

AZC025-212118-
/O.EXP.KFGZ.SV.W.0036.000000T0000Z-120821T2115Z/
YAVAPAI AZ-
209 PM MST TUE AUG 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YAVAPAI COUNTY WILL
EXPIRE AT 215 PM MST...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER... 
THE STORM WILL CONTINUE TO PRODUCE HEAVY RAIN. THE STORM MAY ALSO 
PRODUCE SMALL HAIL AND GUSTY WINDS.

LAT...LON 3477 11256 3466 11243 3455 11259 3463 11270
TIME...MOT...LOC 2108Z 223DEG 3KT 3464 11258

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:00 AM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 21, 9:00 AM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE AUG 21 2012

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
THROUGH MUCH OF THE WEEK BRINGING DAILY SHOWERS AND THUNDERSTORMS TO
THE REGION. THUNDERSTORM CHANCES WILL DECREASE FRIDAY THROUGH THE
WEEKEND AS DRIER AIR MOVES IN FROM THE WEST.

&&

.DISCUSSION...HIGH PRESSURE ALOFT REMAINS CENTERED OVER SOUTHERN AZ
THIS MORNING...GRADUALLY SHIFTING EAST. A MOIST AND UNSTABLE AIR
MASS WITH GENERALLY LIGHT FLOW IS ASSOCIATED WITH THIS RIDGE...AND
WILL PROVIDE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY ONCE DAYTIME HEATING TAKES PLACE. THE MORNING SOUNDING AT
FLAGSTAFF FEATURED 0.96 INCHES PRECIPITABLE WATER WHICH IS ABOUT 15%
ABOVE NORMAL. SURFACE DEWPOINTS RANGED FROM THE 50S OVER NORTHERN AZ
TO 60S IN SOME OF THE LOWER ELEVATION AREAS...MAINLY SOUTH OF THE
MOGOLLON RIM. HOWEVER...WITH FAIRLY EXTENSIVE CLOUD COVER OVER
PORTIONS OF NORTHERN AZ THIS MORNING...SOME AREAS MAY TAKE AN HOUR
OR TWO LONGER THAN USUAL BEFORE THUNDERSTORMS DEVELOP.

AS THE RIDGE SHIFTS EASTWARD AND A TROUGH APPROACHES FROM THE WEST
WEDNESDAY AND THURSDAY INCREASED SHEAR WILL PROVIDE FOR STRONGER AND
MORE ORGANIZED THUNDERSTORMS. THE CURRENT FORECAST PACKAGE SHOWS
THESE TRENDS WELL AND NO SHORT TERM UPDATES ARE PLANNED THIS MORNING.

&&

.PREV DISCUSSION/255 AM MST/...THE UPPER LEVEL HIGH PRESSURE CENTER
IS FORECAST TO SHIFT TO AROUND EL PASO IN SOUTHERN NEW MEXICO/WEST
TEXAS PRODUCING A SOUTHWEST TO WESTERLY FLOW OVER AZ TODAY...THEN ON
WEDNESDAY AS THE UPPER LEVEL TROUGH APPROACHES FROM THE WEST THE
FLOW WILL SHIFT TO THE SOUTHWEST. DEEPER PRECIPITABLE WATER (PW)
VALUES OVER SOUTHERN ARIZONA AND SONORA MEXICO WILL LIFT NORTHWARD
TODAY AND WEDNESDAY AS THE FLOW BECOMES MORE SOUTHERLY OVER TIME. AS
THE PW VALUES INCREASE WITH INCREASING INSTABILITY AND INCREASING
SHEAR IN THE UPPER LEVELS...THUNDERSTORMS WILL BE MORE
ORGANIZED...WHICH WILL TEND TO FAVOR A GREATER NUMBER OF STORMS
PRODUCING HEAVY RAIN AND HAIL...AND THIS IS THE REASON THAT WE
DECIDED TO PUT MODERATE TO HEAVY TRW IN THE WEATHER GRIDS...FROM
WEDNESDAY INTO THURSDAY.

WEDNESDAY NIGHT INTO THURSDAY...AS THE WEST COAST TROUGH APPROACHES
ARIZONA WEAK LARGE SCALE LIFT WILL BEGIN TO MOVE ACROSS THE REGION
OVERNIGHT WEDNESDAY INTO THURSDAY. FORECAST MODELS ARE LEANING
TOWARD OVERNIGHT SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY MORNING. THINKING THAT THE LIFT WILL BE STRONG ENOUGH TO
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE DAY ON
THURSDAY ESPECIALLY OVER OUR CENTRAL AND EASTERN SECTIONS OF OUR
FORECAST AREA (EASTERN COCONINO AND YAVAPAI...NORTHERN GILA...NAVAJO
AND APACHE COUNTIES). EXPECTING A FEW BREAKS IN THE CLOUD COVER
WHICH COULD LEAD TO A COUPLE OF ISOLATED STRONGER STORMS...HOWEVER
MAINLY EXPECTING ALOT OF CLOUD COVER AND RAIN SHOWERS WITH EMBEDDED
THUNDERSTORMS...NOT TOO UNSTABLE DUE TO CLOUD COVER AND RAIN COOLED
AIR.

SLIGHTLY DRIER WEST TO NORTHWEST FLOW DEVELOPS BEHIND THE TROUGH
FRIDAY TO BRING THUNDERSTORM CHANCES DOWN TO 30 TO 40 PERCENT.
DRIER AND MORE STABLE AIR WILL MOVE OVER NORTHERN ARIZONA FOR THE
WEEKEND PRODUCING 10 TO 20 PERCENT CHANCES OF SHOWERS AND
THUNDERSTORMS NORTH OF THE MOGOLLON RIM AND 20 TO 30 PERCENT CHANCE
FROM THE MOGOLLON RIM SOUTH. DUE TO THE DRIER CONDITIONS DAYTIME
TEMPERATURES WILL RUN ABOVE NORMAL AND NIGHT TEMPERATURES WILL BE
COOLER THAN EXPECTED FOR THIS TIME OF THE YEAR.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHRA/TSRA
WILL DEVELOP ACROSS NORTHERN ARIZONA THIS AFTERNOON. EXPECT MVFR/IFR
CONDITIONS WITH HEAVY RAIN FROM THE STRONGER STORMS. STORM INTENSITY
AND COVERAGE SHOULD DECREASE BUT NOT END AFTER 02Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO/TC
AVIATION.......DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 21, 4:24 AM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
424 AM MST TUE AUG 21 2012

AZZ004>018-037>040-220715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
424 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA TODAY. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER
THE HIGHER TERRAIN...AND MOVE INTO THE LOWER ELEVATIONS LATER THIS
AFTERNOON AND TONIGHT. THE BEST MOISTURE AND INSTABILITY AND THE
GREATEST THREAT FOR LOCALLY HEAVY RAIN EXTENDS FROM THE COCONINO
PLATEAU AND MOGOLLON RIM SOUTHWARD.

THE PRIMARY THREATS ARE FREQUENT LIGHTNING...HEAVY RAIN...SMALL
HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA FOR THE
NEXT SEVERAL DAYS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EACH
DAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD WEDNESDAY AND THURSDAY WITH AN INCREASED THREAT OF
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:45 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 20, 9:06 PM MSTFlash Flood WarningFGZCoconino9 hr
Aug 21, 1:07 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 21, 1:16 PM MSTFlash Flood WarningFGZYavapai119 min
Aug 21, 2:19 PM MSTSpecial Weather StatementFGZ26 min
Aug 21, 2:45 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai30 min
Aug 21, 2:46 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 21, 2:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo31 min
Aug 21, 3:27 PM MSTSevere Thunderstorm WarningFGZGila33 min
Aug 21, 3:29 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 21, 3:37 PM MSTSevere Thunderstorm WarningFGZGila23 min
Aug 21, 3:47 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 21, 3:53 PM MSTFlash Flood WarningFGZGila4 hr
Aug 21, 4:05 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 21, 4:08 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Aug 21, 4:09 PM MSTSevere Thunderstorm WarningFGZGila36 min
Aug 21, 4:54 PM MSTSpecial Weather StatementFGZGila66 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.